Ask a doctor

Do I Need a Prescription for the Eye Drops That Help with Droopy Eyelids After Botox?

Doctor Answers (11)

Precription for Eye Drops after Droopy Eyelid...

+1
Your question has 2 answers.

I would recommend returning to your physician injector for a close exam to discuss the following possible answers:

The answer is YES if you have a droopy eye-LID.  Typically, this happens when some of the Botox inadvertently diffuses onto the Levator Palpebrae, 1 of the 2 eyelid muscles that normally elevates the eyelid.  The eye-drops (commonly Apraclonidine 0.5) can be prescribed to stimulate the 2nd muscle (Mueller's muscle) to elevate the eyelid.  Make sure your physician has discussed all the potential side effects of the drops, including adrenaline-like symptoms such as "racing" your heart, making you feel anxious, as well as being irritating to your eye and at times, painful. If that occurs you may need to switch to something other than Apraclonidine and also try some lubricating eye drops for dryness.

The answer is NO if you have a droopy eye-BROW that is causing some sagging of the skin above the upper eyelid that may appear to be a droopy eyelid.  In this scenario, the droopy brow is due to Botox injected into forehead muscles that typically raise the brow.  In eliminating some of the wrinkles in the forehead, the Botox in this case would have caused the brow to drop, and then some of the eyelid skin to gather over the upper eyelid, that can at times appear like a droopy eyelid.  Eye-drops in this case would not help.

If you do indeed have an eyelid droop, the good news is that this is typically 100% reversible since the effect of the Botox is not permanent. Botox can last up to 4-5 months but typically the eyelid droop does not last as long (1-2 months) because a lower dose of the toxin has reached only part of the eyelid-raising (Levator) muscle.

Good luck.


Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Yes

+1
Eyelid droop may be corrected with a prescription eye drop (Iopidine 0.5%) that you can get from a physician. This can help alleviate the droop within a few weeks to a month. However, before obtaining your prescription, have your injector examine you to make sure that Iopidine is suitable. 

Jerome Edelstein, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 74 reviews

Droopy eyelids and Botox

+1

If you have droopy eyelids from a relaxation of the levator muscle of the upper eyelid from diffusion of Botox in the forehead right above the eyebrow in vertical line with the pupil, then Iopidine may help lift the eyelid by 1 or 2 mm. only. The droop will be gone on its own if 12 to 16 weeks; it's not permanent.  If however, in some people, the drop of the eyelid is related to the eyebrow lowering.  These people can already have a saggy eyebrow and the forehead is used on a day-to-day basis to maintain contraction so as to elevate the eyebrow.  If Botox is used to relax the forehead in these patients, then it can no longer help support the sagging eyebrow and that along with the upper eyelid can drop. Iopidine will not help in this condition.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Prescription for Eyedrops after Botox?

+1

Hi Botox sux.  That name made me laugh.  Check with your injector about the prescription.  We suggest Iopidine.  Not sure how the over the counter as we have had only two cases of ptosis in the last 8 years so do not have to prescribe it a lot.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Iopidine requires Rx, Naphcon-A does not

+1

Eyelid ptosis from Botox injections can be treated with a prescription medication, Iopidine, or a non-prescription alternative such as Naphcon-A.  Naphcon-A (naphazoline and pheniramine) is readily available in most pharmacies off the shelf, and is generally just as effective as Iopidine.

Jeffrey C. Poole, MD
Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Perhaps not

+1

Iopidine is the prescription eye drops which are quite expensive.  I have heard from colleagues that before iopidine it's worth trying Naphcon (OTC) eye drops - which need to be put into the eye every few hours for the best effect.  I'd try this inexpensive alternative before getting the prescription from your physician.

Laura Skellchock, MD
Boca Raton Dermatologic Surgeon
4.0 out of 5 stars 17 reviews

Droopy eyelid after Botox

+1

You would need a prescription for Iodipine drops to the eye but you would want this problem assessed first to determine which anatomic structure has been affected.  The good news is that this effect can typically wear off rather quickly after 3 weeks.  Consult with your plastic surgeon to determine which is necessary.  At the next treatment with Botox, the dosing may need adjustment and you definitely want to make sure this is done by experienced hands and not passed off to an assistant or technician.

Shepherd G. Pryor, MD
Scottsdale Facial Plastic Surgeon
4.5 out of 5 stars 20 reviews

Eyedrops may not help a dropping eye after Botox

+1

You do need a prescripionf for Iodipine drops for your eye. You should follow up with your dermatologist.  First, so they can assess the issue.  That way they can alter your dose for the next time.  Secondly, it may not be the lid that is affected but it could be the brow.  It is important to differentiate this.

Julia Carroll, MD
Toronto Dermatologist

Drops for droops

+1

Yes you need a prescription.  You can use something less expensive than Iopidine.  You can have your doctor write for a prescription of 1.25% phenylephrine drops (the usual concentration is 2.5%).  These are the same drops eye doctors use for dilating eyes but at a low concentration, they will elevate the lid with minimal dilation of the pupil. 

Mikel Lo, MD
Tucson Oculoplastic Surgeon
4.5 out of 5 stars 9 reviews

Droopiness of Eyelid

+1

Yes, you do need a prescripion to obtain Iodipine drops for your eye. I would suggest that you follow up with you doctor to let him/ her know that this happened. It is also important to differentiate between true eyelid droopiness, and droopiness of the eyebrow cased by injection of  the frontalis muscle of the forehead. Your doctor should easily be able to do this. In any event, both adverse reactions should resolve within several weeks.

Wilfred Brown, MD
Fairfield Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.